HCP Live
Contagion LiveCGT LiveNeurology LiveHCP LiveOncology LiveContemporary PediatricsContemporary OBGYNEndocrinology NetworkPractical CardiologyRheumatology Netowrk

Dr. McDermott on Immunotherapy-Related AEs in RCC

David F. McDermott, MD, director of the Biologic Therapy Program at Beth Israel Deaconess Medical Center, discusses the immune-related toxicities for patients receiving checkpoint inhibitors for treatment of their renal cell carcinoma.

David F. McDermott, MD, director of the Biologic Therapy Program at Beth Israel Deaconess Medical Center, discusses the immune-related toxicities for patients receiving checkpoint inhibitors for treatment of their renal cell carcinoma (RCC).

Adverse events (AEs) with all checkpoint inhibitors are fairly consistent with one another but greatly differ from chemotherapy and targeted agents, McDermott explains. Common related toxicities include inflammation in body organs where the T cells exist and attack healthy issue. Physicians must thoroughly educate their patients about these immune-related AEs and ensure that they report them so they can be appropriately managed. Many of the side effects, he adds, are reversible.

While grade 3/4 complications are relatively less common at approximately 20% of patients, there are some who can die from toxicities associated with immunotherapy if they are not caught and managed quickly. Additionally, he cautions, early intervention will not necessarily shut off the T-cell immune response.